Primary Adrenal Insufficiency Resulting from Immune Check Point Inhibitors

Presentation Number: SUN 364
Date of Presentation: April 2nd, 2017

Afreen Idris Shariff*1, April Kelly Scott Salama2 and David A D'Alessio3
1Duke University School of Medicine, Durham, NC, 2Duke University Medical Center, 3Duke University Medical Center, Durham, NC

Abstract

A 49-year old Caucasian male presented with a 40-50 pound weight loss, lethargy, lightheadedness, and inability to walk without assistance. These symptoms developed over several weeks following a hospital admission for treatment of Clostridium Difficile colitis. Metastatic melanoma was diagnosed the previous year, and he was treated with 4 cycles of ipilimumab and 2 cycles of ipilimumab/nivolumab. His colitis and subsequent sypmtoms developed 2 months after the last dose of immune therapy. In the course of evaluation a cosyntropin test was performed and pre-stimulus and 60 minute post-stimulus cortisol values were 1.6 and 1.7 µg/dL (range 5-25). Other testing included normal TSH, prolactin, growth hormone and gonadotrophin levels. However, his ACTH concentration was 827 pg/mL (range 15-66), with associated abnormal measures of sodium (127 mmol/L), potassium (5.3 mmmo/L), aldosterone (<4.0 ng/dL) and plasma renin activity (7.0 ng/mL/h). 21-hydroxylase antibodies were negative. Imaging of the adrenal glands was negative for metastatic disease. The patient was discharged from the hospital on glucocorticoid and mineralocorticoid replacement and is no longer on immune therapy.

Immune Check Point Inhibitors (ICPI) are new classes of anti-neoplastic agents now used to treat melanoma, lung cancer and other malignancies. These drugs include Cytotoxic T-cell Antigen-4 (CTLA-4) and Programmed Death-1 (PD-1) inhibitors. ICPI target the immune system at regulatory checkpoints allowing activation of cytotoxic T-cells against cancer cells that previously escaped recognition. These agents have been associated with autoimmune endocrinopathies including hypophysitis and thyroiditis. Here we describe a case of primary adrenal insufficiency developing within months of ICPI therapy. This rare autoimmune condition even though reported in clinical trials has not been previously described with use of these agents. This case indicates that the life threatening diagnosis of primary adrenal insufficiency should be considered among possible adverse events when caring for the increasing number of patients treated with ICPI.

 

Disclosure: AKSS: Principal Investigator, Bristol-Myers Squibb. Nothing to Disclose: AIS, DAD